May 3, 2007 (Boston) -- Women of childbearing age should avoid taking the commonly prescribed epilepsy drug valproate because of a negative effect on their children's IQ, researchers say.
They found that the intelligence quotient of 2-year-old children was an average of 12 points lower when expectant moms took valproate compared with three other drugs -- Lamictal, carbamazepine, or phenytoin.
In addition, 24% of toddlers born to mothers who took valproate had IQ scores that would put them in the mental retardation range -- that is, below 70 points on the standard IQ test, says Kimford Meador, MD, professor of neurology at the University of Florida in Gainesville.
That compares unfavorably with 9% to 12% for the other drugs, he says.
"We really can't say which drug is best to use in pregnancy, but we can say that valproate should not be used as the first drug of choice by women with epilepsy during childbearing years if at all possible," Meador tells WebMD.
"That said, valproate remains an important treatment option in women who aren't helped by other epilepsy drugs," he says.
If valproate is the only drug that controls a woman's seizures, Meador recommends using the lowest dose possible.
The study was presented here at the annual meeting of the American Academy of Neurology.
Damage During Third Trimester
For the study, Meador and colleagues conducted IQ tests on 187 2-year-olds born to women who had been taking epilepsy drugs.
Despite the fact that earlier studies also hinted at a negative impact on IQ and found that the drug can cause birth defects, sales went up 20% last year, he says.
The negative impact on IQ occurs in the third trimester, Meador believes. "It's similar to fetal alcohol syndrome. Exposure of the immature third-trimester neonatal brain results in cell loss that is associated with widespread cognitive defects," he explains.
Despite the findings, Meador stresses that pregnant women taking valproate should not just stop taking the drug. "It can be dangerous to switch therapies mid-pregnancy. Talk to your doctor," he says.
Cynthia Harden, MD, professor of neurology at New York Presbyterian-Weill Cornell Medical Center in New York, says though valproate has been linked to lower verbal IQs in the past, the current study was much better designed.
"If we can take a woman off valproate safely as far as seizure control, then we should try not to use it," she tells WebMD.